Oklahoma, 2008

High Wind in Oklahoma, March 3, 2008

March 3, 2008 · NWS OUN · 1 event in 1 county or zone

A cold front swept through Oklahoma during the early morning hours, ushering in much colder air than what had been experienced the day before. North winds increased dramatically behind the front, with sustained speeds of 25 to 35 mph immediately behind the boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front swept through Oklahoma during the early morning hours, ushering in much colder air than what had been experienced the day before. North winds increased dramatically behind the front, with sustained speeds of 25 to 35 mph immediately behind the boundary. A few locations gusted over 40 mph, with one location briefly gusting near 60 mph. No damage was reported with the wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 3, 3:03 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 3, 3:03 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
303 AM CST MON MAR 3 2008

.DISCUSSION...

RAINFALL IN THE WAKE OF THE FRONT OVER SOUTHEAST OKLAHOMA WILL
CONTINUE FOR A WHILE THIS MORNING. THIS MAY BE AUGMENTED BY
ANOTHER AREA OF SHOWERS MOVING NORTHEAST BEHIND THE FRONT FROM
NORTH TEXAS. THIS AREA MAY ALSO MOVE ACROSS SOUTHEAST OKLAHOMA
THIS MORNING. THE FLASH FLOOD WATCH STANDS THROUGH THE MORNING FOR
THIS AREA.

WINDS ARE EXPECTED TO BE ABOVE ADVISORY CRITERIA ALL DAY AS HIGH
PRESSURE BUILDS FROM THE NORTH. ALTHOUGH SNOWFALL AMOUNTS ARE NOT
EXPECTED TO MEET ADVISORY CRITERIA IN THE NORTHWEST HALF OF THE
STATE, WINDS WILL JUSTIFY THE BLOWING SNOW AND ATTENDANT
VISIBILITY REDUCTION.

THE UPPER LOW NEAR ABQ EARLY THIS MORNING MAY BE THE BIGGER
WEATHER MAKER LATER TODAY. ECMWF AND NAM TRACKS BRING THE LOW
ACROSS NORTH TEXAS INTO CENTRAL ARKANSAS BY TUESDAY MORNING. THIS
TRACK AND ASSOCIATED LIFT MAY PRODUCE HEAVY SNOWFALL OVER PART OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA TONIGHT. LIFT WILL BE STRONG
THROUGH THE SNOW-MAKING LAYER. A WINTER STORM WATCH EXISTS FOR
THESE AREAS TONIGHT. AMOUNTS WILL PROBABLY EXCEED THE 4 INCH
CRITERIA, BUT THE WARNING WILL WAIT UNTIL THE PATH OF THE STORM
SYSTEM COMES INTO BETTER FOCUS LATER THIS MORNING. TEMPERATURE
TRENDS TODAY AND TOMORROW HAVE BEEN ADJUSTED TO REFLECT COLDER
CONDITIONS NEAR THE UPPER LOW ACROSS SOUTHEAST OKLAHOMA.

THE SYSTEM EXITS TUESDAY, AND ANOTHER FRONT IS EXPECTED WEDNESDAY.
THIS ONE NOT AS STRONG AND PROBABLY DRY. ONLY 20 PERCENT POPS FOR
RAIN OR SNOW WERE ADDED TO NORTHWEST OKLAHOMA WEDNESDAY NIGHT.
AFTER THIS WE REMAIN IN FAST NORTHERLY FLOW WITH MINOR WAVES
ROTATING BY...MAINLY TO OUR NORTH AND EAST. THE FORECAST REMAINS
DRY AND COOL FOR THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  35  26  46  31 /  60  30   0  10
HOBART OK         36  25  51  32 /  60  20   0  10
WICHITA FALLS TX  40  29  51  35 /  80  40   0  10
GAGE OK           40  21  53  27 /  30   0   0  10
PONCA CITY OK     33  24  45  29 /  40  10   0  10
DURANT OK         42  29  41  33 /  80  60   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM
     CST THIS AFTERNOON FOR OKZ018>020-022>030-033>038.

     WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR OKZ018>020-
     022>031-033>038.

     SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR
     OKZ004>017-021.

     SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT CST
     TONIGHT FOR OKZ032-040>043-045>048-050>052.

     WIND ADVISORY UNTIL NOON CST TODAY FOR OKZ039-040-044-045.

     WINTER STORM WATCH LATE TONIGHT FOR OKZ031-032-040>043-045>048-
     050>052.

     SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 6 PM CST THIS
     AFTERNOON FOR OKZ039-044.

     FLASH FLOOD WATCH UNTIL 10 AM CST THIS MORNING FOR OKZ043-047-
     048-051-052.

     WIND ADVISORY FROM 6 AM THIS MORNING TO NOON CST TODAY FOR
     OKZ032-041>043-046>048-050>052.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THIS MORNING TO
     MIDNIGHT CST TONIGHT FOR OKZ031.

TX...SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM
     CST THIS AFTERNOON FOR TXZ083>085-087-088.

     WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR TXZ083>085-
     087-088.

     SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT CST
     TONIGHT FOR TXZ090.

     WIND ADVISORY UNTIL NOON CST TODAY FOR TXZ086-089-090.

     WINTER STORM WATCH LATE TONIGHT FOR TXZ090.

     SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 6 PM CST THIS
     AFTERNOON FOR TXZ086-089.

&&

99/09
Hazardous weather outlook, Mar 3, 6:40 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
640 AM CST MON MAR 3 2008

OKZ004>048-050>052-TXZ083>090-031800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
640 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL END IN SOUTHEAST OKLAHOMA BY MID-MORNING.

DISCUSSION...
A COLD AND STABLE AIRMASS WILL CONTINUE TO MOVE SOUTH OVER OKLAHOMA
AND ADJACENT PARTS OF WESTERN NORTH TEXAS TODAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.

OTHER HAZARDOUS WEATHER...
EXCESSIVE RAIN WILL BE POSSIBLE OVER SOUTHEAST OKLAHOMA THIS MORNING
WHERE 1 TO 2 ADDITIONAL INCHES OF RAIN MAY FALL.

VERY STRONG NORTH WINDS WILL PERSIST TODAY CAUSING BLOWING SNOW IN
SOME AREAS OF CENTRAL AND SOUTHERN OKLAHOMA. AN UPPER STORM SYSTEM
IS APPROACHING OKLAHOMA TODAY. SEVERAL PERIODS OF SNOW ARE EXPECTED
IN CENTRAL AND SOUTHERN OKLAHOMA WHERE THE WIND MAY CAUSE DRIFTING
AND REDUCED VISIBILITY. LATER TODAY AND TONIGHT A LARGER AREA OF
SNOW MAY DEVELOP AND MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA WHERE ACCUMULATION COULD EXCEED 4 INCHES.

PLEASE REFER TO THE LATEST FLASH FLOOD WATCH...WINTER STORM
WATCH...AND SNOW AND BLOWING SNOW ADVISORY FOR INFORMATION
CONCERNING THESE HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CORRECTED DATE

In the hours before

Local storm report, Mar 3, 4:42 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
442 AM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LAVERNE                 36.71N 99.90W
03/02/2008  E0.88 INCH       HARPER             OK   CO-OP OBSERVER

0231 PM     HAIL             6 W BUFFALO             36.83N 99.74W
03/02/2008  E1.25 INCH       HARPER             OK   AMATEUR RADIO

0240 PM     HAIL             BUFFALO                 36.83N 99.63W
03/02/2008  E4.25 INCH       HARPER             OK   AMATEUR RADIO

0313 PM     HAIL             15 NW FREEDOM           36.92N 99.30W
03/02/2008  E1.00 INCH       WOODS              OK   PUBLIC

0341 PM     HAIL             10 NNE CAMP HOUSTON     36.95N 99.05W
03/02/2008  E1.00 INCH       WOODS              OK   PUBLIC

0400 PM     HAIL             TALOGA                  36.04N 98.96W
03/02/2008  E2.75 INCH       DEWEY              OK   LAW ENFORCEMENT

            REPORTED BY SHERIFF DEPT.

0405 PM     HAIL             5 SE SEILING            36.10N 98.86W
03/02/2008  E1.00 INCH       DEWEY              OK   BROADCAST MEDIA

            REPORTED BY KWTV STORM TRACKER

0414 PM     HAIL             CORDELL                 35.30N 98.98W
03/02/2008  E1.00 INCH       WASHITA            OK   EMERGENCY MNGR

0445 PM     HAIL             2 WNW ROOSEVELT         34.86N 99.05W
03/02/2008  E0.88 INCH       KIOWA              OK   NWS EMPLOYEE

0445 PM     TSTM WND GST     CANTON                  36.06N 98.59W
03/02/2008  E70.00 MPH       BLAINE             OK   LAW ENFORCEMENT

0445 PM     HAIL             CANTON                  36.06N 98.59W
03/02/2008  E0.88 INCH       BLAINE             OK   LAW ENFORCEMENT

0446 PM     TORNADO          4 N EAGLE CITY          35.99N 98.58W
03/02/2008                   BLAINE             OK   BROADCAST MEDIA

0530 PM     TSTM WND DMG     2 S MANCHESTER          36.97N 98.04W
03/02/2008                   GRANT              OK   EMERGENCY MNGR

            POWER LINES KNOCKED DOWN ACROSS STATE HIGHWAY 132 1.5
            MILES SOUTH OF MANCHESTER. HIGHWAY 132 WAS CLOSED DUE TO
            THE DAMAGE. TIME ESTIMATED.

0547 PM     HAIL             2 E SNYDER              34.66N 98.92W
03/02/2008  E1.00 INCH       KIOWA              OK   AMATEUR RADIO

0550 PM     TSTM WND GST     VANCE AIR FORCE BASE    36.34N 97.90W
03/02/2008  M66.00 MPH       GARFIELD           OK   AWOS

0550 PM     TSTM WND GST     FORT COBB               35.10N 98.44W
03/02/2008  E60.00 MPH       CADDO              OK   AMATEUR RADIO

0600 PM     TSTM WND GST     DRUMMOND                36.30N 98.04W
03/02/2008  E60.00 MPH       GARFIELD           OK   EMERGENCY MNGR

0605 PM     TSTM WND DMG     BINGER                  35.31N 98.34W
03/02/2008                   CADDO              OK   EMERGENCY MNGR

            POLE BARN DAMAGED. TIME ESTIMATED.

0615 PM     HAIL             HUNTER                  36.56N 97.66W
03/02/2008  E0.75 INCH       GARFIELD           OK   EMERGENCY MNGR

0633 PM     HAIL             5 W COOPERTON           34.86N 98.97W
03/02/2008  E0.75 INCH       KIOWA              OK   AMATEUR RADIO

0645 PM     TSTM WND GST     NEWKIRK                 36.88N 97.06W
03/02/2008  E60.00 MPH       KAY                OK   EMERGENCY MNGR

0700 PM     TSTM WND GST     7 W ANADARKO            35.07N 98.37W
03/02/2008  E60.00 MPH       CADDO              OK   PUBLIC

0700 PM     HAIL             MABELLE                 33.67N 99.13W
03/02/2008  E1.00 INCH       BAYLOR             TX   CO-OP OBSERVER

0715 PM     TSTM WND DMG     4 NNW PIEDMONT          35.69N 97.78W
03/02/2008                   CANADIAN           OK   TRAINED SPOTTER

            HALF OF A ROOF AND SUPPORT BEAMS OF A STURDY BARN WERE
            BLOWN OFF.

0719 PM     HAIL             UNION CITY              35.39N 97.94W
03/02/2008  E0.75 INCH       CANADIAN           OK   EMERGENCY MNGR

0725 PM     NON-TSTM WND GST VERNON                  34.15N 99.28W
03/02/2008  M67.00 MPH       WILBARGER          TX   AWOS

0731 PM     NON-TSTM WND GST 3 SE FREDERICK          34.36N 98.97W
03/02/2008  M58.00 MPH       TILLMAN            OK   ASOS

0802 PM     TSTM WND GST     5 W FLETCHER            34.82N 98.33W
03/02/2008  E60.00 MPH       COMANCHE           OK   BROADCAST MEDIA

0844 PM     HAIL             PERKINS                 35.97N 97.03W
03/02/2008  E0.75 INCH       PAYNE              OK   AMATEUR RADIO

0851 PM     TSTM WND GST     7 SSW FORT COBB         35.01N 98.49W
03/02/2008  M71.00 MPH       CADDO              OK   AMATEUR RADIO

0851 PM     HAIL             BURKBURNETT             34.08N 98.56W
03/02/2008  E0.75 INCH       WICHITA            TX   EMERGENCY MNGR

0852 PM     HAIL             BURKBURNETT             34.08N 98.56W
03/02/2008  E0.88 INCH       WICHITA            TX   AMATEUR RADIO

0900 PM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
03/02/2008  M58.00 MPH       COMANCHE           OK   MESONET

0910 PM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
03/02/2008  M60.00 MPH       COMANCHE           OK   MESONET

0915 PM     HAIL             4 SSE NORMAN            35.17N 97.41W
03/02/2008  E0.88 INCH       CLEVELAND          OK   PUBLIC

1020 PM     TSTM WND GST     1 N RINGLING            34.19N 97.59W
03/02/2008  M59.00 MPH       JEFFERSON          OK   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grady

When
March 3, 8:35 AM CST
Where
Grady forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

The wind gust was a non-thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90682.